Texas, 2024

Damaging Winds in Texas, June 11, 2024

June 11, 2024 · NWS MAF · 5 events in 2 counties and zones

A line of severe thunderstorms developed across west Texas during the early morning. This mesoscale complex caused wind damage across portions of the northeast Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A line of severe thunderstorms developed across west Texas during the early morning. This mesoscale complex caused wind damage across portions of the northeast Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 11, 1:54 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jun 11, 1:54 AM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
254 AM CDT Tue Jun 11 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 247 AM CDT Tue Jun 11 2024

Low-level moisture in the wake of storms that moved through last
evening keeps clouds around, with low clouds developing in the
Midland/Odessa metro and areas further east tonight before
clearing out around sunrise. IR satellite and radar shows clouds
and showers located over the southern Permian Basin and SE NM
plains, with some stronger storms over Crane into Upton Counties.
We can expect such a setup to continue into this morning. With a
cold front hung up along the Trans Pecos beginning to dissipate
and the short wave trough providing lift for yesterday's storms
moves off to the east, upper ridging will begin to build into the
area. As a result, warmer temperatures than Monday are expected,
with highs mostly in the 90s, 80s over the northeastern Permian
Basin and northern Lea County and higher elevations, and triple
digits over the Reeves County Plains, Western Permian Basin and
Stockton Plateau, and near the Rio Grande. A mix of sun and clouds
is forecast, while more widespread cloud cover is forecast over
the northeast Permian Basin, which will keep temperatures down.
Along with cloud cover, a chance of rain will be maintained for
the eastern Permian Basin through Tuesday evening. Instability and
shear will be such that any storms that do develop over the
eastern Permian Basin have the potential to be severe, with
damaging winds and large hail the main threats.

Tuesday night, light easterly flow, some high clouds, and above
average lows for mid June can be expected, with mostly 60s, 70s
along the Pecos River, over Reeves County Plains and Stockton
Plateau, and near the Rio Grande. Wednesday continues the warming
trend, with mostly 90s and above for highs aside from 80s in the
higher elevations and Western Low Rolling Plains. Skies clear from
west to east, with the most sunshine likely southwest of the Pecos
River. Light easterly flow will continue, keeping temperatures
down somewhat, but also resulting in widespread dew points in
the 60s, 50s over southwesternmost regions. This only only be the
start of renewed heat. Read on in the Long Term Discussion for
more.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 247 AM CDT Tue Jun 11 2024

Wednesday night will be quiescent, with near to slightly above
normal low temperatures in the upper 60s to middle 70s for most.
Persistent southeasterly surface flow will be the rule through the
extended, which will maintain some semblance of low-level
moisture and not only keep overnight temperatures on the milder
side, but keep daytime highs from climbing as high as they
otherwise may if surface flow were westerly, southwesterly, or
even more easterly with less influence from Gulf Moisture. Aloft,
ridging develops in earnest just to the west of the area on
Thursday, with the ridge developing a positive tilt ahead of a
trough progged to translate eastward across the Great Basin and
Four Corners Region on Friday. Increasing thicknesses due to the
aforementioned ridge will see highs Thursday rebound a couple
degrees above normal, topping out in the middle to upper 90s and
lower 100s. The hottest temperatures, per normal, will be found
along the Rio Grande in the Big Bend, where highs reach close to
112F. Temperatures Friday will be similar in spite of the
approaching shortwave, though the difference will be found on
Friday afternoon as the shortwave somewhat flattens out the ridge
and passes to the north of the area. This shortwave will yield
potential for showers and thunderstorms, mainly over the favored
higher terrain to the west of the Pecos River, with storms
developing during the afternoon and diminishing with the loss of
insolation and increasing subsidence in the evening as the trough
translates eastward.

Heading into the weekend, flow aloft transitions to quasi-zonal
Saturday and southwesterly on Sunday, with increasing subsidence
mitigating rain chances aside from a diurnally driven storm or two
over the Davis Mountains Saturday afternoon. Cluster analyses and
deterministic guidance are in fairly good agreement regarding the
evolution of the upper pattern into early next week, with a
southwest-northeast oriented ridge of high pressure extending over
the region from Baja into the Central Plains, though there
remains uncertainty as to how broad the ridge will become. That
said, haven't deviated from the NBM at this time, with hot, dry
conditions and a subtle warming trend carrying us into early next
week with highs in the upper 90s and 100s and lows in the upper
60s and 70s. Welcome to summer.

JP

&&

.AVIATION...
(06Z TAFS)
Issued at 1138 PM CDT Mon Jun 10 2024

Outside of showers, VFR VIS and CIGs prevail at all terminals
through TAF period. Winds shift from southeasterly/southerly to
northwesterly at all terminals aside from MAF by 17Z-20Z, where
winds at MAF become easterly by that time frame. Winds become
easterly at all terminals aside from MAF by 02Z Wednesday. Wind
speeds remain light with any gusts below 20kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               89  68  92  71 /  30  10   0   0
Carlsbad                 98  70 100  72 /  10  10   0   0
Dryden                   99  73  97  74 /  10  10   0   0
Fort Stockton            99  71  98  73 /  10  10   0   0
Guadalupe Pass           92  68  93  72 /  10  10  10  10
Hobbs                    92  65  95  69 /  10  10   0   0
Marfa                    95  60  96  62 /  10  10  20  10
Midland Intl Airport     92  69  92  72 /  10  10   0   0
Odessa                   93  69  93  73 /  10  10   0   0
Wink                     99  72 100  76 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...94
LONG TERM....84
AVIATION...94
Hazardous weather outlook, Jun 11, 2:07 AM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
307 AM CDT Tue Jun 11 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-120815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
307 AM CDT Tue Jun 11 2024 /207 AM MDT Tue Jun 11 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Severe thunderstorms are possible this afternoon and early evening,
mainly across the eastern Permian Basin, Lower Trans Pecos, and
Stockton Plateau. Primary threats with storms that develop will be
large hail and damaging winds.

Lightning fire starts are also a concern, especially for the Davis
Mountains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Diurnally driven storms from heating of elevated terrain will pose
the risk of fire starts each afternoon through Saturday in the Davis
Mountains.

Hazardous heat is possible Wednesday through next Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 10, 11:05 PM CST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1205 AM CDT Tue Jun 11 2024

TXZ067-068-075-110545-
Pecos TX-Crane TX-Ward TX-
1205 AM CDT Tue Jun 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL PECOS...
SOUTHEASTERN WARD AND CENTRAL CRANE COUNTIES THROUGH 1245 AM CDT...

At 1205 AM CDT, Doppler radar was tracking a strong thunderstorm near
Grandfalls, or 20 miles south of Monahans, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grandfalls, Royalty, Imperial, Imperial Reservoir, and Cordona Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3115 10285 3143 10288 3152 10239 3115 10233
TIME...MOT...LOC 0505Z 252DEG 22KT 3131 10277

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84
Special weather statement, Jun 11, 1:09 AM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
209 AM CDT Tue Jun 11 2024

TXZ067-068-075-110800-
Pecos TX-Crane TX-Ward TX-
209 AM CDT Tue Jun 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL PECOS...
SOUTHEASTERN WARD AND WEST CENTRAL CRANE COUNTIES THROUGH 300 AM
CDT...

At 209 AM CDT, Doppler radar was tracking a strong thunderstorm near
Grandfalls, or 21 miles south of Monahans, moving southeast at 20
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Imperial Reservoir and Imperial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3131 10290 3139 10272 3115 10245 3099 10281
TIME...MOT...LOC 0709Z 329DEG 16KT 3130 10277

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84
Special weather statement, Jun 11, 1:26 AM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
226 AM CDT Tue Jun 11 2024

TXZ068-069-110815-
Crane TX-Upton TX-
226 AM CDT Tue Jun 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CRANE AND NORTHERN
UPTON COUNTIES THROUGH 315 AM CDT...

At 225 AM CDT, Doppler radar was tracking a strong thunderstorm near
Crane, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Crane and Crane County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3135 10244 3156 10244 3164 10196 3134 10187
TIME...MOT...LOC 0725Z 263DEG 30KT 3148 10234

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84
Special weather statement, Jun 11, 3:24 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
424 AM CDT Tue Jun 11 2024

TXZ047-048-111015-
Scurry TX-Borden TX-
424 AM CDT Tue Jun 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SCURRY AND NORTHERN
BORDEN COUNTIES THROUGH 515 AM CDT...

At 423 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Grassland, or 15 miles north of Gail, moving southeast
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gail and Fluvanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3259 10115 3282 10168 3296 10168 3297 10103
TIME...MOT...LOC 0923Z 301DEG 22KT 3298 10152

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84

The radar

The Midland/Odessa radar (KMAF), 120 km away, was scanning. The volume nearest the first event began at 10:53 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scurry

When
June 11, 4:55 AM CST to 5:00 AM CST
Where
Scurry County, 7.01 mi S of Knapp
Measured
87 kt (100 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.550, -101.140

Ten powerline poles snapped with damage, all lying in the same direction and facing ESE. Multiple power poles snapped near the middle. The time was estimated from radar. Wind gust and property damage costs are estimations.

Thunderstorm Wind, Mitchell

When
June 11, 4:56 AM CST to 5:01 AM CST
Where
Mitchell County, 7.28 mi WNW of Cuthbert
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.530, -101.140

Emergency management reports a hitched trailer overturned on a property. Wind gust speed and property damage costs are estimations.

Thunderstorm Wind, Scurry

When
June 11, 4:56 AM CST to 5:01 AM CST
Where
Scurry County, 8.37 mi S of Knapp
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.530, -101.140

A small tree was snapped at the base of the trunk and laying in a southeast direction. A larger tree saw multiple branches snapped near the base. The homeowner reported that their trailer shifted 20 yards to the southeast. Wind gust speed and property damage cost are estimations.

Thunderstorm Wind, Scurry

When
June 11, 4:56 AM CST to 5:01 AM CST
Where
Scurry County, 7.51 mi WSW of Ira
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.540, -101.120

The lids of tank batteries were blown off, and two empty tank batteries were displaced. One skidded about 200 yards from its original location, while the other blew nearly 820 yards into a pond. Wind gust speeds and property damage costs are estimations.

Thunderstorm Wind, Scurry

When
June 11, 4:56 AM CST to 5:01 AM CST
Where
Scurry County, 7.8 mi SSW of Knapp
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.540, -101.150

Six power line poles were snapped. The damage was all in the same direction, towards the south. Wind gust speed and property damage cost are estimations.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196223, 1196225, 1196226, 1196228, 1196229.